Systemic fusidic acid and interaction with statins
- Medicines and Healthcare products Regulatory Agency
- 7 September 2011
- Therapeutic area:
- Cardiovascular disease and lipidology and Infectious disease
There is a risk of rhabdomyolysis if Systemic fusidic acid (Fucidin) is given with statins.
Article date: September 2011
Fusidic acid and its salts (including sodium fusidate) is an antistaphylococcal agent which is used for the treatment of serious or deep-seated infections requiring good tissue or bone penetration, such as osteomyelitis. Systemic formulations include tablets, suspension, and intravenous infusion.
Statins (atorvastatin, fluvastatin, pravastatin, rosuvastatin, and simvastatin) are widely used for the prevention of cardiovascular events. We have previously highlighted in Drug Safety Update that consideration of any potential drug interaction is important because comorbidity is common in statin users (see Drug Safety Update, Jan 2008).
Risk of rhabdomyolysis
It has been known for some time that there is an increased risk of rhabdomyolysis when systemic fusidic acid (Fucidin) is used at the same time as some statins. The product information for systemic fusidic acid and for simvastatin and atorvastatin lists this interaction and warns of the associated risk.
In recent years, the number and severity of case reports1 2 of rhabdomyolysis (including those with a fatal outcome) suspected to be due to an interaction between fusidic acid and a statin have increased. Although the number of cases reported is small, the use of fusidic acid is low, making this a serious safety signal. The exact mechanism for this interaction is unknown and therefore could occur with some, or all, statins. Product information for systemic fusidic acid is being updated to include a strict warning against concomitant use with statins.
Advice for healthcare professionals:
- systemic fusidic acid should not be given with statins because of a risk of (potentially fatal) rhabdomyolysis
- in patients for whom the use of systemic fusidic acid is essential, statin treatment should be temporarily discontinued throughout the duration of fusidic acid treatment
- to ensure clearance of systemic fusidic acid, statin therapy may be reintroduced 7 days after the last dose of systemic fusidic acid
- in exceptional cases where prolonged systemic fusidic acid treatment is necessary, the need for co-administration of a statin should be considered on an individual basis and only under close medical supervision
- patients should be clearly advised to seek medical advice immediately if they experience any symptoms of muscle weakness, pain, or tenderness
- any muscle symptoms reported in patients who are prescribed statins should be followed up
Article citation: Drug Safety Update Sept 2011, vol 5 issue 2: A1.
Published: 7 September 2011